Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Aberdeen, SD

June 13, 2017Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 6:40 AM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 6:40 AM CDT (11:40 UTC)
Expired
Jun 13, 2017, 7:15 AM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 159 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2821 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WUUS53 KABR 131140
SVRABR
MNC011-155-131215-
/O.NEW.KABR.SV.W.0028.170613T1140Z-170613T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
640 AM CDT TUE JUN 13 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Traverse County in west central Minnesota...
  Northeastern Big Stone County in west central Minnesota...

* Until 715 AM CDT

* At 639 AM CDT, a severe thunderstorm was located over Collis, or 11
  miles southeast of Wheaton, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Public. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Wheaton, Graceville, Clinton, Dumont, Artichoke, Tintah, Johnson,
  Barry, Mud Lake Landing, Lagoona Beach, Trinity Lutheran Country
  Church, Collis, Artichoke Lake, Immanuel Church and Big Stone Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9627 4593 9625 4542 9624 4541 9612
      4533 9612 4534 9648 4538 9652 4540 9659
      4572 9655 4580 9661 4584 9657 4595 9656
      4602 9657 4602 9627
TIME...MOT...LOC 1139Z 237DEG 36KT 4566 9640 

HAIL...0.75IN
WIND...60MPH
 
$$

Connelly
1 follow-up statement
575 
WWUS53 KABR 131211
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
711 AM CDT TUE JUN 13 2017

MNC011-155-131221-
/O.EXP.KABR.SV.W.0028.000000T0000Z-170613T1215Z/
Traverse MN-Big Stone MN-
711 AM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR TRAVERSE AND NORTHEASTERN BIG
STONE COUNTIES WILL EXPIRE AT 715 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4594 9627 4593 9625 4542 9624 4541 9612
      4533 9612 4534 9648 4538 9652 4540 9659
      4572 9655 4580 9661 4584 9657 4595 9656
      4602 9657 4602 9627
TIME...MOT...LOC 1211Z 237DEG 36KT 4583 9603 

$$

Mohr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:00 AM CDT, 40 minutes earlier.

Area forecast discussion, Jun 13, 6:00 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
600 AM CDT Tue Jun 13 2017

.UPDATE...
Issued at 558 AM CDT Tue Jun 13 2017

Just a quick update as the watch has been cancelled. Looks like we
are still on for severe weather this afternoon. The aforementioned
stratus that could have played spoiler-maker to the forecast has
yet to materialize, giving greater confidence on the potential for
severe weather this afternoon.

&&

.SHORT TERM...(Today through Tonight)
Issued at 215 AM CDT Tue Jun 13 2017

Convection, which features a line along the Missouri valley, with
additional discrete cells, continues to be the main focus of the
short term. Generally, CAMs support this to continue east/northeast
and crossing the CWA over the course of the overnight/early morning
hours supported by 30-40kt low level jet.

It gets a little trickier for later today once this convection has
weakened and moved northeast. For one, NAM BUFKIT profiles and
blended aviation guidance support the notion that this convection
will generate a stratus layer. We will also see 700mb temperatures
warm to +14C, and NAM BUFKIT profiles are capped through most of the
day. Thus, morning convection will be followed by a lull for much of
the day. A shortwave pivoting around the broad upper circulation to
the west will provide the upper support, though its also interesting
to note that a 70kt jet streak sets up just to the west, which
places us under the right exit region. Otherwise, there will be a
surface boundary over the James valley by the afternoon, and NAM/GFS
agree that the cap will shift to the east with the potential for
explosive development late this afternoon.

Severe weather looks to run the gamut, with strong - mostly
unidirectional southerly flow through the profile. 0-6km shear is on
the order of 50-60kts, and 0-1km upwards of 30kts, and MLCAPE
topping out above 3000j/kg. CAMs all generally come to this
consensus and we will be looking at additional severe weather east
of the James valley.

.LONG TERM...(Wednesday through Monday)
Issued at 215 AM CDT Tue Jun 13 2017

Upper low to the west slowly begins to lift northeast over the course
of Tuesday night into Wednesday/Wednesday night. There will be at
least one weak wave that pivots around this feature, with NAM BUFKIT
soundings showing some mid level ascent/moisture, but a dry subcloud
layer below 10kft. Cant rule out a sprinkle but generally this looks
like a dry scenario. Temperatures stay mild due to deep mixing in
westerly flow despite CAA.

Mostly zonal flow aloft is expected Thursday - Saturday with a shift
to more northwesterly flow. Blended guidance does generate some POPs
Saturday with a shortwave zipping across the northern tier CONUS.
Otherwise, this flow will result in more seasonal temperatures over
the course of the next few days, along with low humidity.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1230 AM CDT Tue Jun 13 2017

The potential remains for storms to impact the KPIR/KMBG terminals
shortly, before eventually moving towards KABR/KATY. Models also
show MVFR stratus may develop in the wake of these storms, and
linger for a portion of the morning in KPIR/KMBG and potentially
into the afternoon hours for KABR/KATY. If we clear, storms will
re-develop this afternoon/evening near KABR/KATY terminals as
well. Otherwise, VFR conditions will develop in the wake of this
system from west to east during the late morning/early afternoon
hours-and continue through the end of this TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Connelly
SHORT TERM...Connelly
LONG TERM...Connelly
AVIATION...Connelly
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
525 AM CDT Tue Jun 13 2017

MNZ039-046-SDZ007-008-011-019>023-141030-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast this morning, and an
isolated severe storm or two could produce hail to quarter size.
Storms will redevelop this afternoon ahead of a cold front. The
threat storms pose this afternoon include large hail, strong
winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ005-006-010-017-018-036-037-051-141030-
McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast early today, however
severe weather is not expected for the rest of the morning hours.
Storms will redevelop this afternoon ahead of a cold front. Storms
that form this afternoon could generate large hail and strong
winds. An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ003-004-009-015-016-033>035-045-048-141030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast through the early
morning hours, however no severe weather is expected. Thunderstorm
chances will rapidly diminish through the mid to late morning
hours with dry conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jun 13, 3:55 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     TSTM WND GST     5 SSW RICHMOND LAKE REC 45.47N 98.64W
06/13/2017  M61 MPH          BROWN              SD   MESONET

&&

DM
Local storm report, Jun 13, 3:59 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     TSTM WND GST     RICHMOND LAKE REC AREA  45.55N 98.61W
06/13/2017  M71 MPH          BROWN              SD   MESONET

&&

DM
Local storm report, Jun 13, 4:02 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
402 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             ABERDEEN                45.47N 98.48W
06/13/2017  E1.00 INCH       BROWN              SD   NWS EMPLOYEE

&&

DM
Local storm report, Jun 13, 4:04 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             ABERDEEN                45.47N 98.48W
06/13/2017  E0.75 INCH       BROWN              SD   TRAINED SPOTTER

&&

DM
Local storm report, Jun 13, 4:09 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     ABERDEEN                45.47N 98.48W
06/13/2017                   BROWN              SD   PUBLIC

            SOME TREE LIMBS DOWN IN ABERDEEN.

&&

DM
Special weather statement, Jun 13, 4:15 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
415 AM CDT TUE JUN 13 2017

SDZ006-007-011-131000-
Marshall SD-Brown SD-Day SD-
415 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAY...MARSHALL AND
NORTHEASTERN BROWN COUNTIES UNTIL 500 AM CDT...

At 415 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ludden to near Claremont to 7 miles south
of Andover. Movement was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Britton, Veblen, Bristol, Langford, Hecla, Roslyn, Pierpont,
Claremont, Andover, Eden, Kidder, Grenville, Lake City, Buffalo
Lakes, Clear Lake Rec Area, Piyas Lake, Fort Sisseton State Park, Red
Iron Housing, Pickerel Lake Rec Area and Opitz Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
northeastern South Dakota.

LAT...LON 4548 9725 4518 9797 4560 9802 4594 9825
      4593 9725
TIME...MOT...LOC 0915Z 234DEG 36KT 4595 9814 4565 9794 4530 9792

SRF

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.